Colorado, 2014

Hail in Colorado, May 24, 2014

May 24, 2014 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:41 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, May 24, 2:41 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
341 PM MDT SAT MAY 24 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 214 PM MDT SAT MAY 24 2014

CLOUD COVER HAS SLOWED HEATING TODAY AND WILL KEEP TEMPERATURES
SLIGHTLY COOLER THAN EXPECTED. UPPER LEVEL LOW IS NEARING THE FOUR
CORNERS. CAPES ARE 750-1500 J/KG AND SATELLITE ESTIMATED
PRECIPITABLE WATER VALUES ARE AROUND THREE-QUARTERS OF AN
INCH...WHICH IS ABOVE NORMAL FOR THIS TIME OF YEAR. QG LIFT AND
DIFFLUENT FLOW ALOFT COMBINED WITH THE INSTABILITY AND MOISTURE
SHOULD PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND THROUGH THIS EVENING. LOWER AND MID LEVEL FLOW WILL
BECOME SOUTHEAST TO EAST TONIGHT. THIS UPSLOPE COMPONENT WILL ALSO
HELP PRODUCE LIFT. INCREASED POPS FOR TONIGHT WITH 60-80 POPS FOR
MOST OF THE FRONT RANGE. HEAVY RAIN POTENTIAL SIMILAR TO YESTERDAY.
IF STORMS TRAIN OR REFORM OVER THE SAME AREAS 2-3 INCHES OF RAIN
WILL BE POSSIBLE IN 90 MINUTES. WILL KEEP THE FLASH FLOOD WATCH IN
EFFECT AND EXTEND IT UNTIL MIDNIGT SINCE MOST OF THE CONVECTION IS
EXPECTED TO OCCUR DURING THE EVENING HOURS.

SOME SHOWERS AND STORMS MAY CONTINUE AFTER MIDNIGHT AND INTO SUNDAY
MORNING DUE TO UPSLOPE FLOW AND A WAVE THAT WILL BE MOVING NORTH
ACROSS EASTERN COLORADO. WILL KEEP POPS IN THE 40-70 PERCENT RANGE.

FOR SUNDAY...UPPER LEVEL LOW WILL MOVE INTO COLORADO. COLD AIR ALOFT
ASSOCIATED WILL KEEP THE AIRMASS UNSTABLE. CAPES WILL BE LOWER DUE
TO COOLER SURFACE TEMPERATURES AND LOWER DEW POINTS WITH VALUES LESS
THAN 1000 J/KG. THE COLD AIR ALOFT WILL BRING SNOW LEVELS DOWN TO
11000 TO 12000 FEET. COULD SEE SOME LIGHT SNOW ACCUMULATIONS ON THE
HIGHER PASSES. WITH SOME DRIER AIR IN PLACE...EXPECTED FEW
THUNDERSTORMS SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 341 PM MDT SAT MAY 24 2014

SUNDAY NIGHT AND MONDAY WE WILL STILL BE DEALING WITH THE SLOW-
MOVING UPPER LOW...WHICH WILL FINALLY EXIT THE STATE EARLY TUESDAY
MORNING. MONDAY AFTERNOON AND MONDAY EVENING STORMS WILL HAVE AN
EASTERLY AND NORTHEASTERLY TRAJECTORY SINCE THEY WILL BE
DEVELOPING IN THE NORTH AND NORTHWEST QUADRANT OF THE UPPER LEVEL
LOW. PLENTY OF MOISTURE WILL BE PRESENT TO FUEL THE STORMS AND THE
COOLEST TEMPERATURES ALOFT WILL BE IN PLACE...ADDING TO THE
UNSETTLED NATURE OF THE WEATHER PATTERN. LOCALLY HEAVY RAIN WILL
STILL BE A POSSIBILITY ALONG WITH THE POSSIBILITY THAT SHOWERS
COULD BECOME ANCHORED OVER THE FOOTHILL TERRAIN.

TUESDAY THROUGH THURSDAY SHOULD FEATURE A MARKED DECREASE IN
SHOWER ACTIVITY AS AN UPPER RIDGE BUILDS OVER THE GREAT BASIN AND
CENTRAL ROCKIES. RESIDUAL MOISTURE WILL REMAIN OVER THE STATE
WHICH SHOULD BE SUFFICIENT TO FUEL ISOLATED AFTERNOON
SHOWERS...MOSTLY OVER THE MOUNTAINS AND FOOTHILLS. TEMPERATURES
WILL ALSO WARM THROUGH THE WEEK AS THE UPPER RIDGE REMAINS OVER
THE AREA. HIGH TEMPERATURES ON THE PLAINS COULD BE WELL INTO THE
80S.

THE END OF NEXT WEEK APPEARS THAT IT COULD BE A RETURN TO WET AND
UNSETTLED CONDITIONS AS AN UPPER TROUGH DEVELOPS OVER THE WEST
COAST AND DEEP SOUTHERLY FLOW RETURNS TO COLORADO. MOISTURE WILL
CERTAINLY MOVE UP FROM THE GULF OF MEXICO...BUT MAY ALSO COME FROM
THE PACIFIC SIDE AS WELL...AS THE REMNANTS OF HURRICANE AMANDA MAY
BECOME ENTRAINED IN THE SOUTHWEST FLOW DOWNSTREAM OF THE
DEVELOPING WEST COAST TROUGH. WILL BE KEEPING AN EYE ON THIS AS
THE WEEK PROGRESSES.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 214 PM MDT SAT MAY 24 2014

LOW CLOUDS WILL BURN OFF BY 22Z. SCATTERED SHOWERS AND THUNDERSTORMS
WILL FORM LATE THIS AFTERNOON AND CONTINUE THIS EVENING. THERE WILL
BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT AND INTO
SUNDAY MORNING. MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAIN. CEILINGS WILL FALL 3000 TO 6000 FEET UNDER THE THUNDERSTORMS.
CEILINGS COULD FALL BELOW 3000 FEET LATE TONIGHT AND SUNDAY MORNING.
SHOWER AND THUNDERSTORM COVERAGE SUNDAY AFTERNOON IS EXPECTED TO BE
LESS DUE TO A SLIGHTLY DRIER AIRMASS.

&&

.HYDROLOGY...
ISSUED AT 214 PM MDT SAT MAY 24 2014

FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT FOR THE FRONT RANGE
FOOTHILLS AND THE INTERSTATE 25 URBAN CORRIDOR. AIRMASS IS SIMILAR
TO YESTERDAY...UNSTABLE AND MOIST. CLOUDS HAVE DELAYED THUNDERSTORM
DEVELOP THIS AFTERNOON...BUT LIFT ALOFT AND AN UPSLOPE FLOW THAT
WILL DEVELOP IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON AND THROUGH THE EVENING. LIFT ALOFT MAY KEEP SOME
SHOWERS AND STORMS GOING THROUGH THE NIGHT. WHERE STORMS TRAIN OR
REDEVELOP OVER THE SAME AREAS...RAINFALL RATES OF 2-3 INCHES IN 90
MINUTES IS POSSIBLE. SOME STREAMS ARE RUNNING HIGH AND ARE NEAR
BANKFULL...SO ADDITIONAL HEAVY RAIN COULD CAUSE SOME FLOODING
ISSUES.

THE THREAT FOR HEAVY RAIN WILL DECREASE SUNDAY AS SOMEWHAT DRIER
MOVES INTO THE AREA. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL
BE PRESENT FOR MORE SHOWERS AND STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ035-036-
038>041-043-045.

&&

SHORT TERM...MEIER
LONG TERM...DANKERS
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, May 24, 10:04 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT SAT MAY 24 2014

COZ030>051-251715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT SAT MAY 24 2014

...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON UNTIL 8 PM THIS
EVENING FOR THE FOOTHILLS AND FRONT RANGE URBAN CORRIDOR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SLOW MOVING THUNDERSTORMS IS EXPECTED THIS
AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS COULD
PRODUCE 2 TO 3 INCHES OF RAIN IN LESS THAN 90 MINUTES LEADING TO
FLASH FLOODING IN A FEW LOCATIONS IN THE FOOTHILLS AND ALONG THE
FRONT RANGE. OTHERWISE...A MAJORITY OF THE STORMS THIS AFTERNOON
AND EVENING WILL PRODUCE RAINFALL AMOUNTS LESS THAN AN INCH.

MEANWHILE...AN ISOLATED STORM OR TWO COULD BECOME SEVERE WITH
HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY WILL BRING ANOTHER CHANCE OF SLOW-MOVING THUNDERSTORMS
TO THE FRONT RANGE URBAN CORRIDOR AS AN UPPER LEVEL LOW PRESSURE
AREA MAKES ITS WAY ACROSS COLORADO. ON MONDAY...WRAP-AROUND
MOISTURE FROM THE DEPARTING STORM SYSTEM WILL BRING ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE FRONT RANGE FOOTHILLS AND I-25
CORRIDOR. DRIER CONDITIONS CAN BE EXPECTED THROUGH THE REST OF THE
WEEK AS HIGH PRESSURE ALOFT BUILDS OVER COLORADO AND THE FOUR
CORNERS REGION. A SLOW WARMING TREND WILL ACCOMPANY THE DRIER
WEATHER. ENOUGH MOISTURE WILL REMAIN OVER NORTHERN COLORADO EACH
DAY FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN THE HIGH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT
RAINFALL REPORTS WILL BE APPRECIATED.

In the hours before

Special weather statement, May 24, 3:42 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT SAT MAY 24 2014

COZ033-242315-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
442 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN GRAND COUNTIES UNTIL 515 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF GOULD...OR 51 MILES WEST OF FORT COLLINS...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
JACKSON AND NORTHEASTERN GRAND COUNTIES.

LAT...LON 4046 10594 4033 10604 4039 10613 4041 10612
      4041 10608 4043 10610 4045 10610 4052 10606
TIME...MOT...LOC 2242Z 207DEG 15KT 4041 10603

BAKER
Special weather statement, May 24, 4:11 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT SAT MAY 24 2014

COZ033-242345-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
511 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN LARIMER COUNTIES UNTIL 545 PM MDT...

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOULD...OR 47 MILES WEST OF FORT COLLINS...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THE SMALL HAIL MAY COVER THE GROUND SEVERAL INCHES DEEP.
THIS STORM IS ALSO PRODUCING HEAVY RAINFALL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
JACKSON AND SOUTHWESTERN LARIMER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4041 10597 4048 10609 4057 10596 4051 10589
TIME...MOT...LOC 2310Z 204DEG 12KT 4051 10597

BAKER
Special weather statement, May 24, 4:37 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT SAT MAY 24 2014

COZ036-039-040-250000-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
537 PM MDT SAT MAY 24 2014

...SPECIAL WEATHER STATEMENT...

AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROXBOROUGH PARK...OR 21 MILES SOUTH OF DENVER...MOVING NORTHWEST AT 5
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AND VERY HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN LITTLETON AND ROXBOROUGH PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AVOID DRIVING THROUGH RUNNING WATER AS THE ROADWAY MAY BE DAMAGED
UNDERNEATH.

&&

LAT...LON 3939 10503 3942 10516 3949 10514 3957 10510
      3951 10501 3946 10504
TIME...MOT...LOC 2335Z 139DEG 6KT 3943 10508

BAKER
Special weather statement, May 24, 4:58 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SAT MAY 24 2014

COZ036-250045-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
558 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...EAST
CENTRAL PARK AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 645 PM MDT...

AT 555 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLINGTON LAKE...OR 37 MILES SOUTHWEST OF DENVER...MOVING NORTHWEST
AT 5 MPH.

DIME SIZE HAIL...WIND GUSTS IN EXCESS OF 30 MPH AND VERY HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON LAKE AND BUFFALO CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3923 10543 3921 10537 3924 10536 3926 10538
      3925 10536 3929 10533 3932 10541 3940 10540
      3939 10517 3921 10527 3918 10537 3918 10539
TIME...MOT...LOC 2355Z 140DEG 3KT 3928 10534

BAKER

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
May 24, 5:51 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
May 24, 6:37 PM MST
Where
Jefferson County, 3.19 mi SSE of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -105.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515738, 515739.